Article Text

Choroidal detachment induced by dorzolamide 20 years after cataract surgery
  1. S Davani1,
  2. B Delbosc2,
  3. B Royer3,
  4. J-P Kantelip4
  1. 1Pharmacovigilance Centre, Besançon, France
  2. 2Department of Ophthalmology
  3. 3Department of Pharmacology
  4. 4Pharmacovigilance Centre
  1. Correspondence to: Siamak Davani, MD, Pharmacovigilance Centre, J Minjoz University Hospital, 25030 Besançon, France; davani{at}ufc-chu.univ-fcomte.fr

Statistics from Altmetric.com

One case of choroidal detachment induced by topical dorzolamide after filtration surgery has been reported.1 We would like to report a case of a patient with ocular hypertension (OH), treated with topical timolol and dorzolamide who developed a choroidal detachment 20 years after cataract surgery.

Case report

A 70 year old white woman with a 12 year history of OH was treated effectively (intraocular pressure was 15 mm Hg in both eyes) by topical timolol 0.5 % once daily. She also had a 20 year history of bilateral extracapsular cataract extraction with no postoperative complications and no history of choroidal effusion or choroidal detachment. In February 2002, she was examined for a routine follow up. Her corrected visual acuity and intraocular pressure (IOP) were 6/10 and 22 mm Hg in both eyes. She was switched from timolol 0.5% to twice daily topical combination of timolol 0.5% and chlorhydrate dorzolamide 2%. Five days later, she came to the emergency department with headaches and ocular pain. Her corrected visual acuity was 6/10 in the right eye and 3/10 in the left eye. Her IOP was 25 mm Hg in the right and 35 mm Hg in the left eye. She had a bilateral angle closure. Ocular examination showed a bilateral choroidal detachment that was confirmed by an ocular echography. The topical combination of timolol and chlorhydrate dorzolamide was discontinued and 0.5% topical timolol once daily associated with 1% topical rimexolone four times daily were started. Five days later she was examined for follow up. Her corrected visual acuity and intraocular pressure were 6/10 and 16 mm Hg, the choroidal detachment and the functional symptoms had resolved in both eyes.

Comment

Selecting an appropriate pharmacological intervention for a patient with OH can reduce IOP by decreasing aqueous humour production by the ciliary processes—for example, carbonic anhydrase (CA) inhibitors. Because of its efficacy, the β adrenergic blocker—for example, timolol, is the gold standard compared with the other treatment. Dorzolamide may be used topically in addition to a β adrenergic blocker if the IOP cannot be reduced. In addition, dorzolamide can be used to prevent OH in patients undergoing cataract surgery. The predominant isoenzyme of CA in ciliary processes is isoenzyme II for which dorzolamide has a great affinity. The inhibition of isoenzyme II reduces IOP by decreasing in the production of aqueous humour. The presumed mechanism is a slowing of bicarbonate ion formation, which reduces sodium and fluid transport, resulting in lower intraocular pressure.

Considered to have few systemic side effects, dorzolamide may be associated with keratitis,2 corneal oedema,3 and periorbital dermatitis.4 A combination of dorzolamide and timolol has also been associated with conjunctival hyperaemia and eye itching, blepharitis, eye oedema, foreign body sensation, lens opacity, and vitreous detachment. Other cases of choroidal detachment after filtering surgery linked to oral5 and topical1 CA inhibitors have been reported. However, to the best of our knowledge, this is the first case of choroidal detachment occurring 20 years after ocular surgery. The mechanism of choroidal detachment with dorzolamide is probably due to hypotony caused by the reduction of intraocular pressure by the combination of timolol and dorzolamide.1,5 This mechanism has been mentioned in cases of choroidal detachment caused by latanoprost, a prostaglandin analogue used topically to reduce IOP, reported by Marques after filtration surgery.6 Another case of choroidal detachment has been reported in a patient who underwent left extracapsular cataract extraction with topically latanoprost prescribed immediately postoperatively.7

Ocular surgery, even if there is a history, seems to increase the risk of choroidal detachment when used as a pharmacological aqueous humour suppressant therapy—for example, dorzolamide or the combination of timolol and dorzolamide.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.